Alert archive / Minnesota / Heat Advisories in 2017

Heat Advisory 3, NWS Twin Cities, MN

July 25, 201711 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Jul 25, 2017, 4:03 AM CDT for 11 counties in Minnesota. It took effect at Jul 25, 2017, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2017, 4:03 AM CDT (09:03 UTC)
In effect from
Jul 25, 2017, 1:00 PM CDT
Expired
Jul 25, 2017, 7:00 PM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Chippewa County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Sibley County, MN, Swift County, MN, Watonwan County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 124 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS73 KMPX 250903
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
403 AM CDT Tue Jul 25 2017

...Hot and Humid Conditions Expected This Afternoon in Western
Minnesota...

.Area in western Minnesota should see heat indices of 100 to 105
degrees later this afternoon. In addition, winds will be fairly
light with mostly sunny skies. People outdoors should make sure
they are drinking plenty of water and take breaks from strenuous
activity to avoid heat illness.

MNZ054>057-064-065-073-251715-
/O.NEW.KMPX.HT.Y.0003.170725T1800Z-170726T0000Z/
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville-
Redwood-
Including the cities of Madison, Benson, Montevideo, Willmar, 
Granite Falls, Olivia, and Redwood Falls
403 AM CDT Tue Jul 25 2017

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
a Heat Advisory, which is in effect from 1 PM this afternoon to
7 PM CDT this evening. 

* TEMPERATURE...near 90

* DEWPOINT...mid to upper 70s

* HEAT INDEX...100 to 105 degrees

* IMPACTS...People outdoors are at risk of getting heat illness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. Drink plenty of fluids...stay in an air-conditioned 
room...stay out of the sun...and check up on relatives and 
neighbors. Wear light weight and loose fitting clothing when 
possible and drink plenty of water.

   To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Know the signs
and symptoms of heat exhaustion and heat stroke. Anyone overcome
by heat should be moved to a cool and shaded location. Heat 
stroke is an emergency...call 9 1 1.

&&

$$

jrb
3 follow-up statements
366 
WWUS73 KMPX 251601
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1101 AM CDT Tue Jul 25 2017

...Hot and Humid Conditions Expected This Afternoon in Western
Minnesota...

.Area in western Minnesota should see heat indices of 100 to
105 degrees later this afternoon. In addition, winds will be
fairly light with mostly sunny skies. People outdoors should make
sure they are drinking plenty of water and take breaks from
strenuous activity to avoid heat illness.

MNZ067-074-075-082-260000-
/O.EXA.KMPX.HT.Y.0003.170725T1800Z-170726T0000Z/
Sibley-Brown-Nicollet-Watonwan-
Including the cities of Gaylord, New Ulm, St Peter, and St James
1101 AM CDT Tue Jul 25 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
a Heat Advisory, which is in effect until 7 PM CDT this evening. 

* TEMPERATURE...Highs will reach the lower 90s.

* DEWPOINT...Middle 70s.

* HEAT INDEX...100 to 105 degrees.

* IMPACTS...People outdoors are at risk of getting heat illness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

  To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Know the signs
and symptoms of heat exhaustion and heat stroke. Anyone overcome
by heat should be moved to a cool and shaded location. Heat
stroke is an emergency...call 9 1 1.

&&

$$

MNZ054>057-064-065-073-260000-
/O.CON.KMPX.HT.Y.0003.170725T1800Z-170726T0000Z/
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville-
Redwood-
Including the cities of Madison, Benson, Montevideo, Willmar, 
Granite Falls, Olivia, and Redwood Falls
1101 AM CDT Tue Jul 25 2017

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TEMPERATURE...Highs will reach the lower 90s.

* DEWPOINT...Middle 70s.

* HEAT INDEX...100 to 105 degrees.

* IMPACTS...People outdoors are at risk of getting heat illness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

  To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Know the signs
and symptoms of heat exhaustion and heat stroke. Anyone overcome
by heat should be moved to a cool and shaded location. Heat
stroke is an emergency...call 9 1 1.

&&

$$
330 
WWUS73 KMPX 251803
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
103 PM CDT Tue Jul 25 2017

...Hot and Humid Conditions Expected This Afternoon in Western
Minnesota...

.Area in western Minnesota should see heat indices of 100 to
105 degrees later this afternoon. In addition, winds will be
fairly light with mostly sunny skies. People outdoors should make
sure they are drinking plenty of water and take breaks from
strenuous activity to avoid heat illness.

MNZ054>057-064-065-067-073>075-082-260000-
/O.CON.KMPX.HT.Y.0003.000000T0000Z-170726T0000Z/
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville-
Sibley-Redwood-Brown-Nicollet-Watonwan-
Including the cities of Madison, Benson, Montevideo, Willmar, 
Granite Falls, Olivia, Gaylord, Redwood Falls, New Ulm, St Peter,
and St James
103 PM CDT Tue Jul 25 2017

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TEMPERATURE...Highs will reach the lower 90s.

* DEWPOINT...Middle 70s.

* HEAT INDEX...100 to 105 degrees.

* IMPACTS...People outdoors are at risk of getting heat illness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

 To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Know the signs
and symptoms of heat exhaustion and heat stroke. Anyone overcome
by heat should be moved to a cool and shaded location. Heat
stroke is an emergency...call 9 1 1.

&&

$$
451 
WWUS73 KMPX 252344
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT Tue Jul 25 2017

MNZ054>057-064-065-067-073>075-082-260045-
/O.EXP.KMPX.HT.Y.0003.000000T0000Z-170726T0000Z/
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville-
Sibley-Redwood-Brown-Nicollet-Watonwan-
Including the cities of Madison, Benson, Montevideo, Willmar, 
Granite Falls, Olivia, Gaylord, Redwood Falls, New Ulm, St Peter,
and St James
644 PM CDT Tue Jul 25 2017

...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Heat index values have dropped below 100 degrees across all of 
western Minnesota and will continue to decrease through the rest 
of the evening. Therefore, the heat advisory will be allowed to 
expire.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 25, 3:58 AM CDT, 5 minutes earlier.

Area forecast discussion, Jul 25, 3:58 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
358 AM CDT Tue Jul 25 2017

.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Tue Jul 25 2017

Today will be interesting. The majority of the time was spend on
temperatures and dewpoint for today, followed by thunderstorms with
heavy rain and severe weather potential later this evening and
overnight.

A decaying MCS is slowly moving across Minnesota into Wisconsin.
Skies are clear on the back side of this so should see temperatures
warm quickly today across western Minnesota. Went above guidance for
dewpoints in this region given the overnight rainfall across west
central Minnesota, climatological peak of evapotranspiration, as
well as the expected pooling of dewpoints along the warm front.
Forecast dewpoints later today in the mid to upper 70s, together
with air temps near 90 yield heat indices of 100 to 105 for a few
hours during the late afternoon, so have a small heat advisory for
parts of west central Minnesota.

This hot, unstable air beneath a stout inversion should lead to late
afternoon MLCAPE values around 3000 to 4000 J/kg. Surface
convergence along the boundary should eventually break through the
CAP by early evening in eastern SD and western MN. Storms will
develop quickly and should become severe shortly after convective
initiation. Deep layer shear is only marginal for severe weather,
but an increasing jet aloft should help compensate for the
relatively weak mid-level flow. Hodographs along the warm front
would be favorable for a tornado or two, and SPC has a 5% contour in
this region if surface-based storms are able to develop by early
evening.

Widespread convection is expected closer to sunset when the low
level jet decouples from the boundary layer. These storms will pose
a flooding risk with rainfall rates easily in the 2 to 3 inch per
hour range. Fortunately there is not a strong surface low developing
upstream which would keep the low level jet anchored in one
location, so should see it gradually veer and become southwesterly
overnight, but there is still a small window of time in the late
evening where a legitimate training thunderstorm threat exists. Any
locations that does have an hour or two of training storms could
easily see 3-4 inches of rain or more. Eventually the cold pool
should develop and work in concert with the waning forcing for
ascent to drive the boundary southward and make for a more
progressive movement of the storms.

.LONG TERM...(Wednesday through Monday)
Issued at 358 AM CDT Tue Jul 25 2017

Thunderstorms will be ongoing early Wednesday morning ahead of the
cold front pushing into southern and eastern MN. Models are in
pretty good agreement in organizing an MCS over southwest MN and
driving it southeast into Iowa by afternoon. That will likely be
the main feature nearby for Wednesday. Forcing along the front to
the northeast of this area, particularly from west central WI
northeastward, will weaken overnight tonight, the core of the LLJ
will be shifting to the east, and the decaying upper jet will
leave little to support widespread convection into Wednesday
across Wisconsin. Kept 50-60 PoPs in place for now, but this may
be reduced further in future updates.

Surface high pressure builds in late week and into the weekend.
Mostly clear skies and near or slightly below normal temperatures
can be expected.

A front embedded in the northwest flow will push through Sunday.
It appears moisture will be limited with the expansive high
shutting off the Gulf, so not expecting widespread convective
development.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CDT Mon Jul 24 2017

A band of TSRA/SHRA has developed along the nose of the
strengthening low level jet in northeast South Dakota late this
evening. A few showers will be possible along the leading edge of
elevated instability across Minnesota through 12z. However, the
main band of concentrated SHRA/TSRA should begin to affect
KAXN/KSTC between 7-9z with some SHRA/TSRA as far south as KRWF,
but this area will likely be more isolated. Between 9-12z the main
band of SHRA/TSRA will affect east central Minnesota, with the
bulk of the heavier SHRA between 12-15z. Timing is still not
certain, but as the concentrated area of SHRA/TSRA begins to move
into Minnesota, forecasters should have a better handle on timing
during the pre-dawn hours. Morning SHRA/TSRA should end between
15-18z in west central Wisconsin with a dry period before the next
chance of TSRA develops Tuesday evening.

KMSP...

Timing of the SHRA/TSRA might be a little later than previously
thought, especially considering the lack of instability (at the
surface and aloft), until 12z. There will be a few showers ahead
of the main batch of TSRA, but will not affect aviation as VFR
cigs/vsbys continue. There could be a brief period of MVFR vsby
in heavier storms between 12-15z. Otherwise, the next chance of
TSRA will occur Tuesday evening/overnight.

/OUTLOOK FOR KMSP/

Wed...VFR with TSRA possible early. Wind NW at 5 kts
Thu...VFR. Wind NE at 5-10 kts.
Fri...VFR. Wind E at 5kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MNZ054>057-064-065-073.

&&

SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...JLT
Hazardous weather outlook, Jul 24, 7:48 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
748 PM CDT Mon Jul 24 2017

MNZ041>045-047>052-054>061-064>069-073>077-082>085-091>093-260100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Hennepin-Anoka-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
748 PM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will occur overnight,
especially across western and central Minnesota after midnight
through sunrise. All of the thunderstorms will be non severe, but
locally heavy rainfall is likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms late Tuesday
afternoon and Tuesday night. Heavy rainfall is possible Tuesday
night. A chance of thunderstorms will linger into Wednesday.

Hot and humid conditions will produce heat indices of 95 to 103
degrees Tuesday afternoon across west central Minnesota. Those
working outdoors or involved in strenuous outdoor activities will
be at a heightened risk of heat illness.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ053-062-063-070-078-WIZ014>016-023>028-260100-
Chisago-Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
748 PM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of east central
Minnesota...southeast Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms late Tuesday
afternoon and Tuesday night. Heavy rainfall is possible Tuesday
night. A chance of thunderstorms will linger into Wednesday.

Hot and humid conditions will produce heat indices of 95 to 103
degrees Tuesday afternoon across west central Minnesota. Those
working outdoors or involved in strenuous outdoor activities will
be at a heightened risk of heat illness.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 25, 12:44 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1244 AM CDT TUE JUL 25 2017

MNZ054-250645-
Lac Qui Parle-
1244 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE
COUNTY...

At 1242 AM CDT, a strong thunderstorm was located over Albee, or 14
miles southeast of Milbank, moving southeast at 35 mph.

Heavy downpours with wind gusts up to 50 mph and nickel size hail
are possible with this storm.

Locations impacted include...
Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Madison Airport
and Florida Creek Wildlife Management Area.

This includes the following highways...
 U.S. Highway 212 between mile markers 0 and 18.
 U.S. Highway 75 between mile markers 96 and 119.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4496 9645 4517 9646 4518 9644 4507 9599
      4481 9617 4480 9632 4491 9646
TIME...MOT...LOC 0542Z 304DEG 31KT 4503 9651

jrb
Special weather statement, Jul 25, 2:58 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT TUE JUL 25 2017

MNZ065>067-250845-
McLeod-Sibley-Renville-
258 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND NICKEL SIZE HAIL WILL
AFFECT WESTERN SIBLEY...SOUTHERN MCLEOD AND NORTHEASTERN RENVILLE
COUNTIES...

At 257 AM CDT, a strong thunderstorm was located near Buffalo Lake,
or 13 miles southwest of Hutchinson, moving southeast at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Glencoe, Gaylord, Brownton, Buffalo Lake, Stewart, Sumter, Lakeside,
New Auburn, Fernando, Glencoe Airport and Lake Marion Regional Park.

This includes U.S. Highway 212 between mile markers 96 and 123.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4479 9472 4489 9464 4489 9461 4476 9405
      4451 9424
TIME...MOT...LOC 0757Z 297DEG 36KT 4479 9460

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:44 AM CDTSpecial Weather StatementMPXLac qui Parle61 min
Jul 25, 2:58 AM CDTSpecial Weather StatementMPXSibley47 min
Jul 25, 5:33 AM CDTSpecial Weather StatementMPXScott27 min
Jul 25, 7:32 AM CDTSpecial Weather StatementMPXRice28 min
Jul 25, 7:37 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice38 min
Jul 25, 8:16 AM CDTSpecial Weather StatementMPXGoodhue44 min
Jul 25, 8:30 AM CDTSpecial Weather StatementMPXDakota45 min
Jul 25, 9:11 AM CDTSpecial Weather StatementMPXGoodhue2 hr
Jul 25, 3:44 PM CDTSpecial Weather StatementMPXYellow Medicine46 min
Jul 25, 4:50 PM CDTSpecial Weather StatementMPXRenville40 min
Jul 25, 4:53 PM CDTSevere Thunderstorm WarningMPXRenville52 min
Jul 25, 5:32 PM CDTSpecial Weather StatementMPXMcLeod43 min
Jul 25, 5:59 PM CDTSpecial Weather StatementMPXWright46 min
Jul 25, 6:44 PM CDTSpecial Weather StatementMPXHennepin46 min
Jul 25, 6:50 PM CDTSpecial Weather StatementMPXSibley40 min

Nearby

Heat Advisories in Minnesota, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.